Alert archive / Kentucky / Severe Thunderstorm Warnings in 2022
Severe Thunderstorm Warning 151, NWS Louisville, KY
NWS Louisville, KY issued this severe thunderstorm warning at Jun 17, 2022, 8:14 AM CDT for Breckinridge County, Hancock County, Ohio County, Kentucky; Perry County, Indiana. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jun 17, 2022, 8:14 AM CDT (13:14 UTC)
- Expired
- Jun 17, 2022, 9:00 AM CDT
- In force
- 46 min
- Issued by
- NWS Louisville, KY
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Perry County, IN, Breckinridge County, KY, Hancock County, KY, Ohio County, KY
The radar
The Louisville radar (KLVX), 67 km from the middle of the area, began a volume at 13:15 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 17, 6:03 AM CDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 12:00Z, 1.2 hours before the alert went out and 309 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2184 J/kg
- Mixed-layer CIN
- -33 J/kg
- Mixed-layer LCL
- 977 m above ground
- 0-6 km bulk shear
- 37 kt
- 0-1 km storm-relative helicity
- 101 m²/s²
- 0-3 km storm-relative helicity
- 179 m²/s²
- Significant tornado parameter
- 0.9
- Supercell composite
- 6.9
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Louisville, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 17, 8:11 AM CDT, 3 minutes earlier.
Area forecast discussion, Jun 17, 8:11 AM CDT, 3 minutes before
Area Forecast Discussion National Weather Service Louisville KY 911 AM EDT Fri Jun 17 2022 .Mesoscale Update... Issued at 910 AM EDT Fri Jun 17 2022 MCS pushing into SW Indiana this morning is holding up fairly well through the diurnal minimum of instability, and has recently produced a 50 kt gust at EVV. Also observed some ACCAS on the way into work this morning, so there's quite a bit of mid-level instability. Outflow from the incoming squall line is also firing storms just south of the Western Kentucky Parkway, so it appears that the SVR threat may extend a bit farther south. In coord with PAH and SPC, we'll do a local extension of the watch to the KY/TN line. Still expect an overall weakening trend, so will keep the 16Z expiration and not expand any farther east at this point. && .Short Term...(Today and tonight) Issued at 248 AM EDT Fri Jun 17 2022 An MCS developed upstream overnight as expected, and at this writing extends from eastern Nebraska through southern Iowa and northern Missouri. The eastern portion of the system is expected to propagate to the ESE and move through southern Indiana and central Kentucky this morning into the early afternoon hours. In the middle Ohio Valley the storms should be slightly elevated above a shallow stable layer and upper forcing will be weakening, but some strong wind gusts still appear possible with a moist, unstable atmosphere in place and DCAPE values around 1200 J/kg. Also, the system will bring some rain, and we need every drop we can get given the hot and dry spell we're currently coming out of and the hot dry week expected next week. Not much is expected behind this system, but there may be a brief window late this afternoon for a few isolated showers or storms to pop east of I-65 on any boundaries from leftover outflow or differential heating. Temperatures are tricky today given the clouds and rain moving through. We'll have such a warm start, outside of cooling showers, that afternoon readings in the 80s should be reasonable...maybe 90 in urban areas that receive the least rainfall and earliest departure of the showers. Tonight Canadian high pressure nosing in from the north will bring clear skies, a north breeze, and morning lows all the way down into the 60s...possibly upper 50s in some spots. .Long Term...(Saturday through Thursday) Issued at 300 AM EDT Fri Jun 17 2022 ==== Saturday and Sunday ==== Let's start with the good news first... A welcome change to the pattern comes this weekend when relief from the heat is expected as large upper troughing sits across the eastern third of the US. It's shaping up to be a fantastic weekend, with plenty of sunshine and afternoon highs for Saturday and Sunday both expected to only reach the upper 70s and low 80s. To add on to the good news, these seasonable temps will be coupled with sfc dewpoints in the low 50s and upper 40s, which should help encourage plenty of outdoor activities for Father's Day weekend. Morning lows will feel very comfortable for Sunday, with temps in the low to mid 50s for most, though maybe only upper 50s for the Louisville metro. ==== Early-to-mid next week ==== Now for the not-so-great news... Another wave of uncomfortable heat is possible for next week as the upper ridge over the US amplifies and a 595+ dam high sits over the confluence of the Ohio River and Mississippi River. There is quite a spread on ensemble members in regard to max temps for next week, but the ECMWF and 50-member EPS continue to be much warmer than any other model guidance, which is driving the NBM solution to above the 75th percentile of all guidance. Will trim back max temps a degree or two to fall within the median and 75th percentile for now. Although temps will likely be above normal, our dewpoints for next week look be a bit more manageable than this past week, with sfc Td values possibly remaining in the 60s until Wed. A weak frontal boundary could approach by Wed, bringing dewpoints back into the 70s and giving our next rain chances, though still a very low chance at this time given WPC does not carry any QPF across our area for the entire long term period. Due to the prolonged heat and dry conditions, the US Drought Monitor has highlighted portions of our area as Abnormally Dry (D0). Additionally, the newest Seasonal Drought Outlook paints western KY and up the Mississippi River into IL/MO/IA with likely probabilities of drought development. That area received the majority of excessive heat this past week, but if hot and dry conditions continue as expected, it's possible for drought development probs to extend further east into central KY and IN. Given the low precip amounts accompanied with the heat wave, it's possible for a flash drought to develop across portions of our area too. && .Aviation...(12Z TAF Issuance) Issued at 650 AM EDT Fri Jun 17 2022 MCS is approaching and will move through southern Indiana and central Kentucky this morning into the early afternoon. Accounted for the strongest storms at HNB and SDF, with less confidence at LEX and BWG. Some of the storms will be capable of strong gusty winds as well as torrential downpours. Behind the storms this afternoon conditions will be much better for flying with VFR skies and a WNW/NW wind around 10 knots. Tonight skies will be mostly clear as high pressure noses in from the north. && .LMK WATCHES/WARNINGS/ADVISORIES... IN...None. KY...None. && Mesoscale...RAS Short Term...13 Long Term...CJP Aviation...13
Hazardous weather outlook, Jun 17, 2:21 AM CDT, 5 hours 53 minutes before
Hazardous Weather Outlook National Weather Service Louisville KY 321 AM EDT Fri Jun 17 2022 INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067- 070>078-081-082-180730- Orange-Washington-Scott-Jefferson-Dubois-Crawford-Perry-Harrison- Floyd-Clark-Hancock-Breckinridge-Meade-Ohio-Grayson-Hardin-Bullitt- Oldham-Trimble-Henry-Shelby-Franklin-Spencer-Anderson-Woodford- Fayette-Bourbon-Nicholas-Nelson-Mercer-Jessamine-Larue-Marion-Boyle- Garrard-Madison-Butler-Edmonson-Hart-Green-Taylor-Casey-Lincoln- Logan-Warren-Simpson-Allen-Barren-Monroe-Metcalfe-Adair-Russell- Cumberland-Clinton- Including the cities of Paoli, Salem, Scottsburg, Madison, Jasper, English, Tell City, Corydon, New Albany, Jeffersonville, Lewisport, Hawesville, Hardinsburg, Brandenburg, Hartford, Leitchfield, Elizabethtown, Shepherdsville, Louisville, La Grange, Bedford, Milton, New Castle, Shelbyville, Frankfort, Georgetown, Cynthiana, Taylorsville, Lawrenceburg, Versailles, Lexington, Paris, Carlisle, Bardstown, Springfield, Harrodsburg, Nicholasville, Winchester, Hodgenville, Lebanon, Danville, Lancaster, Richmond, Morgantown, Brownsville, Horse Cave, Greensburg, Campbellsville, Liberty, Stanford, Russellville, Bowling Green, Franklin, Providence, Scottsville, Glasgow, Tompkinsville, Edmonton, Columbia, Jamestown, Burkesville, and Albany 321 AM EDT Fri Jun 17 2022 /221 AM CDT Fri Jun 17 2022/ This hazardous weather outlook is for portions of south central Indiana and Central Kentucky. .DAY ONE...Today and Tonight. Scattered storms are expected today, some of which could produce strong gusty winds. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotters are asked to report any wind damage or gusts over 40 mph today. GENERAL STORM MOTION OF THE DAY: Storms today will move from west to east at 30 to 35 mph. Any users of this storm motion must be aware that thunderstorm activity can be erratic and constantly evolving. Please use this with caution and be prepared for changing conditions. && More information, along with other weather, hydrological and climate information can be found, at weather.gov/louisville. 13/CJP
In the hours before
Special weather statement, Jun 17, 7:15 AM CDT, 59 minutes before
Special Weather Statement
National Weather Service Louisville KY
715 AM CDT Fri Jun 17 2022
KYZ026-171300-
Ohio KY-
715 AM CDT Fri Jun 17 2022
...A strong thunderstorm will impact portions of Ohio County through
800 AM CDT...
At 714 AM CDT, Doppler radar was tracking a strong thunderstorm near
Livermore, moving east at 40 mph.
HAZARD...Winds in excess of 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
This strong thunderstorm will be near...
Hartford around 730 AM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
A Severe Thunderstorm Watch remains in effect until 1100 AM CDT for
central Kentucky.
&&
LAT...LON 3749 8712 3748 8711 3755 8705 3761 8697
3758 8663 3757 8663 3755 8667 3739 8661
3733 8671 3737 8698 3741 8710 3746 8710
3748 8713
TIME...MOT...LOC 1214Z 276DEG 42KT 3754 8713
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
JDGThe office that day
Everything else NWS Louisville, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 17, 7:15 AM CDT | Special Weather Statement | LMK | Ohio | 45 min |
| Jun 17, 8:20 AM CDT | Special Weather Statement | LMK | Ohio | 40 min |
| Jun 17, 8:26 AM CDT | Special Weather Statement | LMK | Hardin | 34 min |
| Jun 17, 8:34 AM CDT | Severe Thunderstorm Warning | LMK | Hardin | 26 min |
| Jun 17, 8:50 AM CDT | Special Weather Statement | LMK | Larue | 40 min |
| Jun 17, 8:58 AM CDT | Special Weather Statement | LMK | Breckinridge, Meade | 32 min |
| Jun 17, 9:10 AM CDT | Special Weather Statement | LMK | Logan | 35 min |
| Jun 17, 9:20 AM CDT | Severe Thunderstorm Warning | LMK | Butler, Logan | 25 min |
| Jun 17, 9:26 AM CDT | Special Weather Statement | LMK | Grayson, Hardin, Hart, Larue | 34 min |
| Jun 17, 9:29 AM CDT | Special Weather Statement | LMK | Trimble | 31 min |
| Jun 17, 9:42 AM CDT | Severe Thunderstorm Warning | LMK | Logan, Simpson, Warren | 33 min |
| Jun 17, 9:44 AM CDT | Special Weather Statement | LMK | Washington | 31 min |
| Jun 17, 9:56 AM CDT | Special Weather Statement | LMK | Hart, Larue | 34 min |
| Jun 17, 10:01 AM CDT | Special Weather Statement | LMK | Franklin, Shelby | 29 min |
| Jun 17, 10:12 AM CDT | Severe Thunderstorm Warning | LMK | Franklin, Scott, Shelby, Woodford | 33 min |
| Jun 17, 10:14 AM CDT | Special Weather Statement | LMK | Allen | 46 min |
| Jun 17, 10:22 AM CDT | Severe Thunderstorm Warning | LMK | Adair, Green, Taylor | 23 min |
| Jun 17, 10:29 AM CDT | Severe Thunderstorm Warning | LMK | Anderson, Mercer, Nelson, Washington | 16 min |
| Jun 17, 10:37 AM CDT | Severe Thunderstorm Warning | LMK | Anderson, Bourbon, Fayette, Franklin, Harrison, Jessamine and 2 more | 38 min |
| Jun 17, 10:43 AM CDT | Severe Thunderstorm Warning | LMK | Adair, Green, Metcalfe, Russell, Taylor | 47 min |
| Jun 17, 10:59 AM CDT | Severe Thunderstorm Warning | LMK | Bourbon, Clark, Fayette, Harrison, Jessamine, Nicholas | 46 min |
| Jun 17, 11:20 AM CDT | Special Weather Statement | LMK | Casey | 25 min |
| Jun 17, 7:52 AM CDT | Severe Thunderstorm Warning | LMK | Dubois | 38 min |
| Jun 17, 8:25 AM CDT | Severe Thunderstorm Warning | LMK | Crawford, Dubois, Orange, Washington | 50 min |
| Jun 17, 9:06 AM CDT | Special Weather Statement | LMK | Clark, Scott | 24 min |
Nearby
Severe Thunderstorm Warnings in Kentucky, 2022Severe Thunderstorm Warnings in Indiana, 2022Every severe thunderstorm warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.